Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 166, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2021, 4:40 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2021, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 14, 2021, 5:11 PM MDT
- In force
- 31 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Haakon County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 76 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:50 PM MDT | HAIL 1.25 | 16 Wsw Billsburg, SD | QUARTER TO HALF DOLLAR SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:28 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
676
WUUS53 KUNR 142240
SVRUNR
SDC055-103-142330-
/O.NEW.KUNR.SV.W.0166.210814T2240Z-210814T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
440 PM MDT Sat Aug 14 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Haakon County in west central South Dakota...
East central Pennington County in west central South Dakota...
* Until 530 PM MDT.
* At 440 PM MDT, a severe thunderstorm was located 9 miles north of
Grindstone, or 22 miles northwest of Philip, moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Grindstone Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4417 10202 4440 10202 4446 10168 4410 10171
TIME...MOT...LOC 2240Z 271DEG 18KT 4428 10200
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Pojorlie2 follow-up statements
702
WWUS53 KUNR 142307
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
507 PM MDT Sat Aug 14 2021
SDC103-142317-
/O.CAN.KUNR.SV.W.0166.000000T0000Z-210814T2330Z/
Pennington SD-
507 PM MDT Sat Aug 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PENNINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.
LAT...LON 4418 10191 4436 10192 4446 10168 4410 10171
TIME...MOT...LOC 2307Z 271DEG 18KT 4428 10181
$$
SDC055-142330-
/O.CON.KUNR.SV.W.0166.000000T0000Z-210814T2330Z/
Haakon SD-
507 PM MDT Sat Aug 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN HAAKON COUNTY...
At 507 PM MDT, a severe thunderstorm was located 5 miles north of
Grindstone Butte, or 17 miles northwest of Philip, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grindstone Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 10191 4436 10192 4446 10168 4410 10171
TIME...MOT...LOC 2307Z 271DEG 18KT 4428 10181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Pojorlie750
WWUS53 KUNR 142311
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
511 PM MDT Sat Aug 14 2021
SDC055-142321-
/O.CAN.KUNR.SV.W.0166.000000T0000Z-210814T2330Z/
Haakon SD-
511 PM MDT Sat Aug 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.
LAT...LON 4418 10191 4436 10192 4446 10168 4410 10171
TIME...MOT...LOC 2310Z 271DEG 18KT 4428 10178
$$
PojorlieWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:39 PM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 14, 12:39 PM MDT, 4 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1239 PM MDT Sat Aug 14 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 1237 PM MDT Sat Aug 14 2021 With broad upper ridging over the western CONUS, upper- level smoke is drifting into northeastern WY and western SD. Morning clouds dissipated, but cumulus are popping up across the CWA, most pronounced over the Black Hills. A couple blips on radar have appeared, then fizzled, but one storm is trying to intensify. Surface map shows low pressure to the east, resulting in southerly winds across the CWA - breezy over south central SD. Temperatures this afternoon are warming into the 80s and 90s. Still plenty of discrepancy among CAMs for thunderstorm action this afternoon. Not seeing much for upper-level support in WV or models, but Black Hills will be the focus for any development, with storms then spreading onto the eastern plains. Buoyancy and shear ingredients are still forecast to be sufficient for storms to become severe. A shortwave currently over northeastern MT is progged to slide through central SD overnight. With the nose of the low-level jet pushing into south central SD, storms will be possible in the presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so cannot rule out the possibility of a strong to severe storm early Sunday morning. Hot weather will continue Sunday through Tuesday, as thermal ridge axis gradually slides over our area. Highs in the 90s to around 100 can be expected each day. However, the return of smoke/haze to the area could limit these highs. An occasional storm will be possible, but weather will be dry overall during this time. Midweek, and approaching low pressure system from the Pacific Northwest will begin to affect the region. Timing appears a bit slower than previous runs, with the associated cold front now moving through Thursday. Showers and thunderstorms will be possible Thursday/Friday as the trough pushes through. Models diverge after that, so confidence in next weekend's forecast is low. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1111 AM MDT Sat Aug 14 2021 VFR conditions are expected through the forecast period. Isold storms are possible from the Black Hills to south central SD && .FIRE WEATHER... Issued At 1237 PM MDT Sat Aug 14 2021 Hot and dry conditions are expected through early next week, with highs in the 90s, and relative humidity dipping into the teens. On Sunday and Monday, winds are expected to be fairly light over the driest areas. The most likely place for breezy winds will be across south central SD, where relative humidity will be around 30 to 40 percent. However, on Tuesday, southerly winds may increase ahead of an approaching trough, then change directions and become gusty behind the trough. Anticipating Tuesday as the day to watch for potential headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...MLS FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 4:03 AM MDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 403 AM MDT Sat Aug 14 2021 SDZ001-002-012>014-025-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 403 AM MDT Sat Aug 14 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>032-041>044-046-047-049-072>074-151300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this afternoon. An isolated strong to severe storm or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 14, 3:35 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 11 WSW ELM SPRINGS 44.24N 102.73W
08/14/2021 E1.00 INCH MEADE SD PUBLIC
&&
MLSLocal storm report, Aug 14, 3:41 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 6 SSW ELM SPRINGS 44.23N 102.57W
08/14/2021 E1.50 INCH MEADE SD TRIBAL OFFICIAL
&&
MLSLocal storm report, Aug 14, 3:51 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 WSW HERMOSA 43.82N 103.25W
08/14/2021 M1.10 INCH CUSTER SD PUBLIC
&&
MLSLocal storm report, Aug 14, 3:55 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/14/2021 M2.00 INCH CUSTER SD TRAINED SPOTTER
&&
MLSLocal storm report, Aug 14, 4:21 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 SSW ELM SPRINGS 44.25N 102.58W
08/14/2021 M2.75 INCH MEADE SD PUBLIC
LOTS OF DAMAGE TO VEHICLES. HAIL BEGAN AROUND 330 PM
AND CONTINUED UNTIL 345 PM.
&&
MLSLocal storm report, Aug 14, 4:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 NNE CREIGHTON 44.29N 102.18W
08/14/2021 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 45 min |
| Aug 14, 1:28 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 47 min |
| Aug 14, 1:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 48 min |
| Aug 14, 2:06 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 23 min |
| Aug 14, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 53 min |
| Aug 14, 2:44 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 41 min |
| Aug 14, 3:05 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 40 min |
| Aug 14, 3:18 PM MDT | Special Weather Statement | UNR | Pennington | 42 min |
| Aug 14, 3:24 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 66 min |
| Aug 14, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 14, 4:04 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Aug 14, 5:34 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 41 min |
| Aug 14, 5:40 PM MDT | Special Weather Statement | UNR | Meade | 50 min |
| Aug 14, 5:56 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.